Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 90, NWS Midland/Odessa, TX

September 24, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 24, 2008, 8:58 AM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2008, 8:58 AM CDT (13:58 UTC)
Expired
Sep 24, 2008, 3:00 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Major

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.0 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 241358
FFWMAF
TXC377-242000-
/O.NEW.KMAF.FF.W.0090.080924T1358Z-080924T2000Z/
/00000.3.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
858 AM CDT WED SEP 24 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 300 PM CDT WEDNESDAY

* AT 856 AM CDT...A DAM FLOODGATE RELEASE ALONG THE RIO CONCHOS IN 
  MEXICO CONTINUES TO AFFECT THE US LEVEES AT PRESIDIO. RELEASES 
  CONTINUE TO DECREASE HOWEVER ELEVATED RIVER LEVELS WILL CONTINUE
  THROUGH THE LEVEE SYSTEM.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$


MUELLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 6:27 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 24, 6:27 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 AM CDT WED SEP 24 2008

.DISCUSSION...

&&

.AVIATION...
A FEW PATCHES OF STRATUS MAINLY OVER TRANS PECOS THIS MORNING...
OTHERWISE MOSTLY CLEAR.  CONTINUED TEMPO FOR PATCHY FOG/LOW CLOUDS
THIS MORNING FOR ALL TAFS BUT CNM AND HOB SINCE IN PREVIOUS TAFS...
BUT GIVEN CURRENT TRENDS SOME DOUBTS AS TO ITS DEVELOPMENT.  AFTERNOON
CU SHOULD DEVELOP ACROSS THE AREA WITH WIND PICKING UP OUT OF THE EAST
TO SOUTHEAST.

&&

.PREV DISCUSSION... /ISSUED 409 AM CDT WED SEP 24 2008/

DISCUSSION...
UPPER RIDGE CENTERED OVER THE SOUTHWEST U.S. WILL KEEP FAIR WX ACROSS THE
REGION AS NORTHERN STREAM JET STAYS CLOSE TO CANADIAN BORDER INTO NEXT WEEK.
SO OVERALL EXPECTING CONSISTENT DAY TO DAY WEATHER.  CURRENTLY HAVE CLEAR
SKIES ACROSS THE AREA THIS MORNING EXCEPT FOR A FEW HINTS OF STRATUS ACROSS
BIG BEND AND LOWER TRANS PECOS.  EXPECT MORE CLOUDS TODAY THAN YESTERDAY AS
MOISTURE INCREASES AND DAYTIME HEATING KICKS IN.

NOT EXPECTING MUCH IN THE WAY OF PRECIP TODAY BUT DID HAVE A FEW ECHOS OUT
WEST YESTERDAY.  LOOKING AT YESTERDAYS VISIBLE SAT SAW THAT CONVECTION BLEW
UP FROM CANDELARIA TO GDP.  MAV GUIDANCE GIVES MRF 20 POPS TODAY SO WENT
AHEAD AND ADDED ISOLATED POPS OVER THE MOUNTAINS AS GOOD 700 MB MOISTURE
AND UPSLOPE FLOW COULD BE ENOUGH TO DEVELOP A FEW SHOWERS AND THUNDERSTORMS
THIS AFTERNOON.  PLAN ON KEEPING REST OF THE FORECAST DRY AS RIDGE REMAINS
ENTRENCHED.

SURFACE RIDGE BUILDS IN FROM THE NORTHEAST TODAY... COULD CALL IT A
BACK DOOR FRONT BUT NO REAL COOLING WITH IT.  HOWEVER SURFACE WIND
WILL BECOME EASTERLY TODAY INTO THURSDAY WHICH IS A SLIGHTLY COOLER
WIND.  BY LATE THURSDAY INTO FRIDAY LEESIDE TROUGH BECOMES ESTABLISHED
AND WIND SHIFTS BACK AROUND TO THE S/SE.  SEE NO COLD FRONTS OUT THROUGH
THE REST OF THE WEEK.  GFS DOES HINT AT THE POSSIBILITY OF A WEAK FRONT
MAKING IT DOWN INTO THE AREA BY THE MIDDLE OF NEXT WEEK BUT THIS IS NOT
DEPICTED IN THE GUIDANCE TEMPS YET.

TEMPERATURES APPEAR TO VARY LITTLE THROUGH THE WEEK AS UPPER PATTERN SHOWS
LITTLE CHANGE.  LOOK FOR HIGHS GENERALLY IN THE 80S WITH LOWS IN THE 50S TO
LOWER 60S.  THIS SHOULD BE A LITTLE ABOVE NORMAL.

HYDROLOGY...
FLASH FLOOD WARNING FOR THE RIO GRANDE IN PRESIDIO COUNTY REMAINS
IN EFFECT THROUGH THE NIGHT. WILL ALSO EXTEND THE FLASH FLOOD
WATCH THROUGH TODAY AS FLOODING REMAINS LITTLE CHANGED ON THE RIO
GRANDE FROM NEAR PRESIDIO INTO THE BIG BEND AS RELEASES CONTINUE
FROM LUIS LEON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      PRESIDIO VALLEY.

&&
Hazardous weather outlook, Sep 24, 2:33 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 AM CDT WED SEP 24 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
233 AM CDT WED SEP 24 2008 /133 AM MDT WED SEP 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

SIGNIFICANT FLOODING CONTINUES ALONG THE RIO GRANDE AT...AND
DOWNSTREAM OF...PRESIDIO.  WATER RELEASES FROM LUIS LEON RESERVOIR
IN MEXICO HAS CAUSED RIVER LEVELS TO RISE TO MODERATE TO MAJOR
FLOOD STAGES...WITH A COUPLE OF LOCATIONS STILL NEAR RECORD FLOOD
LEVELS.  IN ADDITION... REPORTS INDICATE THAT THE WATER LEVEL ON
THE SOUTH SIDE OF THE LEVEE SYSTEM IN PRESIDIO HAS REACHED THE TOP
AND COULD FAIL.  HIGHWAY 170 REMAINS CLOSED...AS DO THE
INTERNATIONAL BRIDGE AT PRESIDIO AND OTHER SMALLER ROADS.
MOTORISTS IN THE AREA SHOULD USE EXTREME CAUTION AND ARE URGED NOT
TO DRIVE THROUGH WATER COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING OF THE RIO GRANDE AT PRESIDIO IS EXPECTED TO CONTINUE.
THE RELEASE RATE FROM LUIS LEON HAS SLOWLY DECREASED OVER THE LAST
SEVERAL DAYS...BUT RIVER LEVELS ARE EXPECTED TO REMAIN ABOVE
FLOOD STAGE THROUGH THE WEEK AT MOST LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:42 PM CDTFlash Flood WarningMAFPresidio12 hr
Sep 24, 3:32 PM CDTFlash Flood WarningMAFPresidio18 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.